Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 14, 2001

Hypoglycemia

advertisement
Question from Harriman, Tennessee, USA:

Recently, my 49 year old brother, who has had diabetes for over 12 years and takes insulin, has had episodes of his sugar dropping so low that he is unresponsive and loses control of his kidneys. We have to call the paramedics to give him an IV and get his sugar back up. Then once he is conscious, he refuses to go the hospital. What can we do? Why would his sugar be dropping so low? Last night this happened, and my mom just happened to find him. It scares us all.

Answer:

When frequent low sugars occur, there is loss of the early warning symptoms of hypoglycemia. Undoubtedly, this has happened to your brother. There is some evidence to suggest that backing away from tight control, avoiding hypoglycemia, can allow for some of the symptoms of hypoglycemia to return. However, this process has to be overseen by your brother’s physician.

In such a situation, it requires frequent monitoring, including nighttime monitoring, to determine when lows are occurring and where to work further at preventing them. I do not know what kind of insulin regimen he is on, but he may have to change in order to prevent the lows. These are the issues he needs to address. If he does not have this level of expertise available, I would recommend he find it.

JTL

[Editor’s comment: You can help by offering to go with him to his doctor and by learning as much as you can about the symptoms and treatment of low blood sugar. Make sure you have an up-to-date Glucagon Emergency Kit in the house and that everyone knows when and how to use it.

SS]